0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Delirium Induced by Abrupt Discontinuation of Paroxetine
Yuji Hayakawa, M.D.; Atsushi Sekine, M.D.; Tetsuo Shimizu, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2004;16:119-120. doi:10.1176/appi.neuropsych.16.1.119
+

Case Report

SIR: The patient was a 73-year-old woman who developed major depression triggered by domestic stress in June 2002. She was prescribed 40 mg of paroxetine and 0.8 mg of alprazolam at bedtime and 3 mg of etizolam during the day. Full remission resulted, and treatment was maintained.

The patient remained well until August 2002, when she was admitted to the urology department of a hospital as a kidney donor for her daughter. She received a last dosage of medication at bedtime on the day before surgery. At 07:00 the following day, diazepam (2 mg) and ranitidine hydrochloride (150 mg) were administered preoperatively. Left-side donor nephrectomy was performed following intravenous injection of thiopental (200 mg) at 10:00 and inhalation with sevoflurane for maintenance of general anesthesia. The operation was completed without complications at 14:00. By 14:30, the patient had completely regained consciousness. Post-operative laboratory data revealed no abnormalities. However, symptoms of thirst and dizziness were suddenly reported from 16:00. Thereafter, disorderly behavior gradually developed. At 21:20, a urologist administered etizolam (1 mg) and alprazolam (0.8 mg), but the patient remained agitated and complained of visual hallucinations such as insects. Since psychotic symptoms persisted despite intravenous injection of haloperidol (5 mg) at 22:25, diazepam (5 mg) at 23:40, and hydroxyzine hydrochloride (50 mg) at 01:57 the following day, the urologist referred the patient to a psychiatrist (the author) at 10:00 the next morning. Although visual hallucinations had disappeared, a diagnosis of delirium was made since the patient was assessed to be not fully oriented and was unable to follow verbal commands (Japan Coma Scale score = 1-3). Tiapride hydrochloride (75 mg) during the day and chlorpromazine (15 mg) at bedtime were prescribed and the patient slept well. Psychotic manifestations had resolved completely by 10:30 on postoperative day 2.

+

Comments

We attribute delirium in this case to the abrupt withdrawal of paroxetine, because: 1) the patient had been taking a relatively high dose of paroxetine for a prolonged period; 2) delirium appeared soon after cessation of paroxetine; 3) delirium developed despite absence of intraoperative complications; 4) delirium was preceded by thirst and dizziness, which are common symptoms of SSRI withdrawal;1 5) no drugs known to interact with paroxetine2 were administered intraoperatively; and 6) full recovery from delirium occurred within a short period. Another possible candidate for withdrawal delirium in this case was benzodiazepine. However, as psychotic manifestations were exacerbated despite administration of benzodiazepine before surgery and in the period when delirium initially appeared, discontinuation of benzodiazepine seems unlikely to have caused the delirium.

Paroxetine is reportedly more likely to induce withdrawal symptoms than other SSRIs, due to the following pharmacokinetics3,4,5: (1) short half-life; (2) absence of active metabolites; and (3) non-linear kinetics. Physicians should pay close attention to delirium as well as other symptoms of SSRIs, particularly in cases in whom high-dose paroxetine has been maintained for long periods.

Malya G, White K, Gunderson C: Is there a serotonergic withdrawal syndrome? Biol Psychiatry  1993; 33:851—852
[CrossRef] | [PubMed]
 
Stanford BJ, Stanford SC: Postoperative delirium indicating an adverse drug interaction involving the selective serotonin reuptake inhibitor, paroxetine? J Psychopharmacol  2000; 14:186—188
[PubMed]
 
Dominguez RA, Goodnick PJ: Adverse events after the adrupt discontinuation of paroxetine. Pharmacotherapy  1995; 15:778—780
[PubMed]
 
Price JS, Waller PC, Wood SM, et al.: A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors, including the investigation of symptoms occurring on withdrawal. Br J Clin Pharmacol  1996; 42:757—763
[PubMed]
 
Haddad P: Newer antidepressants and the discontinuation syndrome. J Clin Psychiatry  1997; 58:17—21
 
+

References

Malya G, White K, Gunderson C: Is there a serotonergic withdrawal syndrome? Biol Psychiatry  1993; 33:851—852
[CrossRef] | [PubMed]
 
Stanford BJ, Stanford SC: Postoperative delirium indicating an adverse drug interaction involving the selective serotonin reuptake inhibitor, paroxetine? J Psychopharmacol  2000; 14:186—188
[PubMed]
 
Dominguez RA, Goodnick PJ: Adverse events after the adrupt discontinuation of paroxetine. Pharmacotherapy  1995; 15:778—780
[PubMed]
 
Price JS, Waller PC, Wood SM, et al.: A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors, including the investigation of symptoms occurring on withdrawal. Br J Clin Pharmacol  1996; 42:757—763
[PubMed]
 
Haddad P: Newer antidepressants and the discontinuation syndrome. J Clin Psychiatry  1997; 58:17—21
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 2

Related Content
Books
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles